What are the symptoms of caffeine withdrawal?

Regular caffeine consumption reduces sensitivity to caffeine. When caffeine intake is reduced, the body becomes oversensitive to adenosine. In response to this oversensitiveness, blood pressure drops dramatically, causing an excess of blood in the head (though not necessarily on the brain), leading to a headache.

This headache, well known among coffee drinkers, usually lasts from one to five days, and can be alleviated with analgesics such as aspirin. It is also alleviated with caffeine intake (in fact several analgesics contain caffeine dosages).

Often, people who are reducing caffeine intake report being irritable, unable to work, nervous, restless, and feeling sleepy, as well as having a headache. In extreme cases, nausea and vomiting has also been reported.

References.

Caffeine and Health. J. E. James, Academic Press, 1991. Progress in Clinical and Biological Research Volume 158. G. A. Spiller, Ed. Alan R. Liss Inc, 1984.

Comments

Hi Adam

Did the electric shock sensations go away?

Hey Kikaida

Ive felt that numbness tingling thing too. I guess it probably is from caffiene since weve both quit and are experiencing it. But I wanna tell you I used to be on several different antidepressants and also ADD medication and I thought I needed them so bad I would put up a fight if anyone told me otherwise. But now that ive read a lot on the brain and gained knowledge through my experiences and other sources I wouldnt really recommend you take any of that medication. My aunt got me a natural supplement for ADD from Thorne Research and it helps a lot and if you feel depressed and anxious all the time then you probably have too much activity in that part of your brain which is partly due to low serotonine levels. But thorne research has some of the best natural supplements to help boost serotonine to the brain to help you feel better without any harsh side effects and its NATURAL so you dont have to worry about the bad side effects or anything. Dont let the doctors fool you. But I dont know that much about the nerve part, Im sure Thornes got something for it. But the best thing for anything is to eat rite, get your daily vitamin intake, exercise as much as possible, get a good sleep, and drink plenty of water and do these things consistantly. If you truly want these things to quit messing with you then you gotta step up to the plate and put in some work. To be truly healthy it takes some work, a pill isnt gonna truly fix your problem in the long run, you dont wanna be on medication your whole life. So try to start exercising and doing things the natural way and your body and mind will be excellent before you know it. Im not trying to be mean, im just being honest with you. Oh and if you decide to get those natural supplements make sure you are off your antidepressents, your not supposed to mix them.

CAN"T!

I usually drink a big cup of very strong coffee in the morning and sometimes but not always maybe one more..I would drink decaf if I felt like having coffee around 6 pm.Anyways..just for fun I thought "no more coffee this month". And the weirdest thing happened..One night  I didn't sleep ok..That day I did drink plenty of green tea thou.The next day I felt just fine..again green tea.On the third and the foruth days I didn't drink much of tea...And my nights are CRAZY!!!!! Daytime I feel nothing except lost of appetite..I just don't feel like eating or drinking..At night...I fall asleep just fine but once I wake up..and there it goes...panic attack after I remember some unpleasent news I had...heart beat raises like crazy...I get sick to my stomach...and the rest of the night I wake up almost 100 times thinking about exact unpleasent news..over and over and over and over again.One night the heart beat was soo horrible I  got up to take some Valerian Root pills..After the second night of hell I found out about this place...Because I thought..."what's wrong...what did I do....excet not drink some cofffee." Once I get up in the morning (usually early..because even in the morning I can't sleep okay ) I feel nothing...just not eating.What's wron with me?:(((((((( Why I have this at night and not during day?

Hey

Well basically all thats wrong is your experiencing the withdrawl symptoms of caffiene. Everything you mentioned is a symptom of caffiene. I had the same problem with sleeping and nightmares but after about 8 days I started to sleep better than ever. One way that helped me sleep was to run or exercise for awhile. But if you just now quit, then hang in there and youll just have to deal with the withdrawl symptoms for awhile but they will pass before you know it. Dont give up, be positive, be healthy, and you will succeed.

HELP!

Hi guys, I'm really worried ! Basically not thursday that jus went but the thursday before that I drank an energy drink ! I'd have one or two every morning for the past 2 weeks ! After drinking that energy drink on thursday I started to feel as what I think was an anxiety attack. I started to feel weird, felt like everything around me was un-real, Heart was racing etc. I thought itd pass but since that day til now I've still been having anxiety attacks, feeling really lazy, muscle twitching, dhairrea, dizzyness and cases of foggy headedness. I've only had a headache once and it wasn't for that long ! Am still having palpitation and chest feels so tight and in pain. I couldn't breathe properly last night and had chest pains so went ER and did an ecg exam and everything came out fine ! Am wondering if am having caffeine withdrawal as this has only started to happen to me after having that drink ? I haven't had one since that day but I might say I'm feeling like Crap and want it to be over :( I've also noticed that my nails are turning into a dark pink color which is getting me worried and I don't know if am just being paro !
Can someone reply and tell me if am actually going through caffeine withdrawal because its been almost 2 weeks that I've been like this and I can't bare it !

holy crap

@marco: what other supplements are you taking??  I'm aware of men who take certain supplements and work out with heavy weights can have excessive testosterone levels and this causes some of the above symptoms.  I am NOT a doctor.

OMG!!!

HEY THERE I BEEN HAVINGG KINDA OF THE SAME SYMPTOMS AS YOU....I WAS DRINKING HYDROXYCUT FOR ABOUT 3 WEEKS ND ALL OF A SUDDEN IN THE MIDDLE OF MY SHOWER I STARTED FEELING LIGHTEHEADED, MY HEART WAS BEATING FAST ND STARTED TO GET SHORT OF BREATH AND ON THE NEXT DAY I FELT THE SAME I WENT TO THE ER BOTH DAYS IVE HAD 3 EKG'S DONE ND 2 CHEST XRAYS WICH COME OUT NORMAL MY BLOOD GLUCOSE CAME OUT A LITTLE HIGH AND WELL MY CHOLESTEROL I STIL HAVNT GOTTEN ANY NEWS ON THAT....MY BLOOD PRESSURE IS A LITTLE HIGHER THAN NORMAL IT DOES GO UP AND DOWN I THINK...EVER SINCE THE FIRST DAY EVERYTHING THIS HAPPEND I BEEN SHORT OF BREATH ALL DAY WELL THE FIRST FEW DAYS WERE SEVER NOW ITS NOT THAT BAD BUT ITS STILL THERE...I ALSO FEEL A LITTLE CHEST TIGHTNESS WHEN I TAKE A DEEP BREATH WICH IS KINDA BOTHEREING I ALSO HAD FEELINGS OF ELECTRICITY THRU MY BODY IN THE MORNINGS MY PALMS AND FEET GET SWEATY ND SOMTIMES I FEEL COLD AND SOMETIMES I FEEL MY HEART THUMPING WHEN I GO UP THE STAIRS KINDA FAST OR WHEN I FEEL SCARED IDK IF ITS CAFFEINE WITHDRAWL BUT I AM SCARED TOO THEY SAY ITS ANXIETY OHH ND IVE HAD THESE SYMPTOMS FOR A WEEK NOW...IF U KNO ANYTHINGG PLSS LET ME KNOW

I have same exact feelings.

WOW I have the exact same thing. No HYDROXYCUT tho. Just caffine via coffee and Rock Star drinks. Went to ER twice. Heart thumps. BP goes high. Short of breath. Very very mild tightness in chest. I have had these feelings now for two weeks. Less severe each day I must note.  

You are asking the wrong people.

Hi Marco, 
I'm an electrician. You are asking serious medical questions. I just can't help you. This is a forum for comparing experiences not for getting real medical advice. Even if there are any doctors reading this, they aren't going to advise you sight-unseen (and without being paid for it) for fear of litigation. You have to visit your doctor with these questions.
Good luck.

Marco. Hang in there! It

Marco. Hang in there! It sounds to me like you are definitely going through caffeine withdrawal. I had all of those symptoms at the beginning of my caffeine free adventure. Trust me, it gets better. Just remember that you're not going crazy. Just try to relax and things will get better over time. 

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.